According to a March 18 report by the Canadian Press (CP), the drugs at the center of concern are one lot of Mylan-Minocycline 50mg, and Mylan-Amlodipine 5mg. Both products come in 100-tablet bottles.
Mylan, based in Canonsburg, Pennsylvania, issued a statement explaining the events that led up to the immediate recall.
"[A] pharmacist reported that she had ordered four 100-count bottles of Mylan-Minocycline 50 mg capsules, and had received instead three Minocycline bottles correctly containing 100 Mylan-Minocycline 50 mg capsules," the statement said, as published today by CP. "However, the fourth bottle received as part of this order was labeled as Mylan-Amlodipine 5mg Tablets, but contained 100 Mylan-Minocycline 50 mg capsules."
Here's the concern. Amlodipine is indicated for the treatment of high blood pressure or angina, but one could instead wind up taking minocycline from a mislabeled bottle. Health Canada notes that minocycline is indicated for infections involving the skin, gallbladder, urinary tract or respiratory tract infections such as bronchitis, pneumonia and sinusitis.
Not only would the blood pressure patient miss out on receiving the benefit of needed medication for treating high blood pressure and angina, there is further complication possible were the patient to be allergic or have a sensitivity to tetracycline or minocycline. Depending upon the degree of sensitivity, a life-threatening allergic reaction could result.
Health Canada did not specify any undue reaction for minocycline patients getting the blood pressure medication instead.
According to a statement by the Canadian health regulator, the lot number of the recalled products is 1037180. Health Canada did not specify if the products were sold only in Canada. As of this morning there was no word from the US Food and Drug Administration (FDA) pertaining to the potential for a similar recall in the US.